Concerta, Other ADHD Meds May Cause Heart Rhythm Problems

Published on July 28, 2016 by Sandy Liebhard

A recent study suggests that children treated with Concerta or Ritalin may be more susceptible to certain heart problems, including arrhythmia. While the risk is small, researchers writing in the May 31st issue of the British Medical Journal cautioned that cardiovascular side effects are something parents should be aware of if their children are taking these medications.

Both Concerta and Ritalin contain methylphenidate, a stimulant that reduces impulsivity and hyperactivity in children with ADHD. For this study, researchers analyzed insurance data on 114,647 South Korean children up to age 17. All had received at least one methylphenidate prescription to treat ADHD. The analysis revealed that 1,200 of those children developed cardiovascular problems between 2008 and 2011. The most common complication was arrhythmia, which affected 864 children. A total of 365 subjects developed high blood pressure, 57 had a heart attack, 67 had a stroke and 44 developed heart failure.

Children treated with methylphenidate were 61% more likely to develop arrhythmia compared to those who did not. The risk was highest during the first three days of treatment, and disappeared entirely after 56 days. Children with congenital heart defects were most at risk for a heart rhythm problem.

Overall, there was no increased risk of heart attack. However, the likelihood of myocardial infarction was higher during the first week of treatment, and continued to be elevated during the initial two months of continuous treatment.

The use of methylphenidate was not associated with an increased risk of hypertension, ischemic stroke, or heart failure.

“Methylphenidate exposure in children and young people with diagnosis of ADHD is associated with arrhythmia and potentially with myocardial infarction in specific time periods of use,” the authors of the report  said in a statement. “With the increased use of drugs for ADHD globally, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents.”

Concerta and Suicide

This is not the first time that that Concerta and other methylphenidate-containing drugs have been linked to worrisome health problems. In 2005, the U.S. Food & Drug Administration announced that it intended to update the drug’s labels with stronger warnings regarding their potential psychiatric side effects, including suicidal thoughts. And just last year, Health Canada announced that stronger, clearer warnings regarding the risk of suicidal thoughts and behaviors would be included on methylphenidate products sold in that country.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest